I just got home from the ER and was treated with dilaudid andzofran. They also gave me a GI cocktail containing lidocaine and milk of magnesia. My throat, esophagus, mouth, lips and nostrils burned like habaneros had been rubbed all over them. My pain is triggered by eating just about anything and I have started losing weight as a result. I keep my bloodsugars low in case this is diabetic nerve damage, bit I also have biopsy-confirmed systemic sarcoid that is attacking my CNS and several other organs. Pudding is one of the only substances I can eat comfortably. I began taking gabapentin a month ago, and my pain is worse than before I started taking it. Could gabapentin be responsible for amplifying this BMS? I feel Iike the gabapentin awakened the beast, so to speak. Any thoughts for the newbie? Please help!
I have been taking gabapentin 7 years and when I miss a pill or two I do not notice any change in how pain feels. I do not think gabapentin should amplify nerve pain. Also I did notice when I first started taking Gabapentin that it helped the burning sensations that I had in my hand and lower arm. It was just about like your description. I said it felt like a lighter or matches were burning in my hand around the third finger and in a few areas in my lower arm. After taking gabapentin for a month the burning sensations in my right arm subsided until I barely feel it. Give the medication a bit more time and maybe a higher dose, it should clear up the burning sensation. Those sensations and pain are nerve damage. I was in a car accident and injured my spine neck which caused my nerve damage. I don't see anything about your symptoms that would have caused the nerve damage.
It is possible that a combination of the drugs you had in the hospital caused you to have such pain. There are other medications that may help you ask your pain Dr. Good luck.
(just putting this in for reference to how my pain is) My mouth burns as though I ate a ton of pineapple or poured a ton of salt on my tongue or stuck my tongue in boiling water. To the point where even normal bread causes my mouth to hurt like hell.
I started taking gabapentin about a week or two ago for nerve stabilization (I have some hypersensitive nerves and some hyposensitive) and my entire tongue has burned like utter hell for a week and I thought it must just be my acidic diet catching up to me but considering it happened out of the blue and not gradually it seemed weird, plus it's possible it's a combination of my acidic diet and gabapentin, since my mouth nerves have always been hyposensitive so I'd always eat things with very strong tastes (tons of salt, which could also cause mouth burning) so maybe having them at a normal level for once caused them to be over whelmed or become damaged by my diet.
I also have ehlers danlos which causes my body to metabolize things differently so its possible that could be a factor, and if not, other people with ehlers danlos may find this and it may help them. I also have sensory processing disorder, and just adding this in for the same reason.
Also a bit of TMI under this-
At the same time that my mouth started burning, my rectum and urethra would always burn after passing anything through them. Luckily drinking tons of water and eating nothing acidic or salty (which is extremely hard to do because its all I ever eat) helped keep it from burning like utter hell (which afterwards it would keep burning for an hour or two). But this never happened before taking gabapentin and started at the same time as my mouth burning did so I feel its probably linked, directly or indirectly.
Absolutely I think Gabapentin and Lyrica can both make BMS much much worse. I am just not sure by what mechanism. I took a high dosage and had burning mouth really bad. It took some time, but the burning always goes away after I stop the gabapentinoids. Sometimes can take weeks for it to go away though. I think the meds have made my nerves very sensitive in my mouth for whatever reason.
I have this on and off for almost 8 years this May and when I eat salty foods its gets worst. It has gotten to the point that everything I eat makes my mouth worst. Try to keep off the salt and acid foods. I can not even drink juice or soda nothing, only water. I am miserable I have lost so much weight but thanks God slowly I am gaining weight again. I pray to God we all get better soon.
BMS is just so weird, I am just the opposite, food, just about anything helps with my burning even a toothpick in my mouth has some effect. I have been on gabapentin for a couple of months now, started at 100 mg and it did seem to help a bit BUT now, not so much, and when I increase the dosage I just sleep all the time so ??? I have no answers but ever since I had all my upper teeth pulled in one day , life sucks :( Hope you find something to help ..good luck :)
I think I may have the same problem. My tongue burns so bad, mainly the tip amd front third, sometimes almost all day, that I can’t stand it and I want to cry and I do cry sometimes - and I’m not a crier - and I have a pretty high pain tolerance. It usually starts with my mouth being dry and then the burning builds up and builds up until it’s so intense, sometimes on the insides of my lips as well. I have sjogrens syndrome and rheumatoid arthritis -and peripheral neuropathy from those conditions and I was prescribed gabapentin for that. As I increased the dose from 300 mg per day to 500 then 600, within a few days or week or so , the burning and tingling on my tongue started. When I went up to 800 and then to 900 ( still only half of normal dose for neuropathy), the dry mouth and severe burning on my tongue got so bad.
Then I didn’t take the gabapentin for a few days and then only part of the dose, 600 mg or less, over the next week or so - because I was sick with something else. My tongue was so much better within a couple days of my not taking it at all and then it was pretty much fine. I started taking the full 900 mg over the past week or so, and now my tongue is starting to burn again, not as badly so far, but I can feel it building up , and my mouth is dry. My family doctor doesn’t know what to do about the burning but agreed that it could be the gabapentin. So now I’ll stay at the 600 mg instead of 900 mg and see if it’s better. I wish I could find out that it is the med because otherwise it has a life of its own and the burning is so severe that I can’t eat or sleep for days on end or even think straight and it’s frightening. If anyone else can shed some light on this, please, please, respond.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Why am I burning on my face, arms, back throat, in my mouth and lips and kinda hard for me to breath
Updated 8 Mar 2015 • 1 answer
Burning Mouth Syndrome - I had an episode of this last December it lasted the entire month and again
Updated 28 Jul 2015 • 1 answer
Burning Mouth Syndrome - I have BMS per my G.I. doctor. I have burning lips, tongue and throat. Also
Updated 27 May 2018 • 4 answers
Updated 12 Jun 2018 • 1 answer
Posted 13 days ago • 0 answers